Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 119, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 1998, 3:49 PM MDT for Fremont County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1998, 3:49 PM MDT (21:49 UTC)
- Expired
- Aug 3, 1998, 4:50 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Fremont County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:05 PM MDT | Hail 0.88 | Cotopaxi, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036 WUUS1 KPUB 032150 RRA SVRPUB COC043-032250- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 349 PM MDT MON AUG 3 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREMONT COUNTY IN EAST CENTRAL COLORADO * UNTIL 450 PM MDT * AT 345 PM MDT...RADAR SHOWED SEVERE STORMS 3 MILES WEST NORTHWEST OF THE ROYAL GORGE OR 9 MILES WEST OF CANON CITY...AND IN THE VICINITY OF ROCKDALE OR 7 MILES SOUTH OF CANON CITY...MOVING SOUTHEAST AT 8 MPH. SOME LOCATIONS AFFECTED WILL BE THE ROYAL GORGE THROUGH 415 PM... THE OPEN COUNTRY SOUTH OF HIGHWAY 50 THROUGH 445 PM...AND ROCKVALE AND COAL CREEK THROUGH 430 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM MDT, 49 minutes earlier.
Area forecast discussion, Aug 3, 3:00 PM MDT, 49 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT MON AUG 03 1998 WILL KEEP THIS VERY SHORT AS QUITE BUSY WITH WEATHER. WET PERIOD IN OFFING FOR CWFA AS 700 MB LOW OVER EASTERN S.D. AT 12Z MONDAY SHIFTS INTO EASTERN NEBRASKA BY 12Z TUESDAY KEEPING CWFA IN UNSLOPE MOIST FLOW. WILL GO WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL. MIN TEMPERATURES NEAR TO A CATEGORY OR LOWER THAN NOTED THIS MORNING. "77"
In the hours before
Special weather statement, Aug 3, 11:48 AM MDT, 4 hours 1 minute before
COZ060>081-040600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1148 AM MDT MON AUG 3 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MODELS INDICATE THAT A TROUGH OF LOW PRESSURE AT THE 700 MILLIBAR LEVEL IS EXPECTED TO SHIFT FROM EASTERN SOUTH DAKOTA EARLY THIS MORNING INTO EASTERN NEBRASKA BY TUESDAY MORNING. THE UPSLOPE FLOW AND DISTURBANCES ALOFT ASSOCIATED WITH THIS SYSTEM WILL PASS ACROSS THE STATE TODAY AND TONIGHT AND HELP TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND TONIGHT. A FEW OF THE THUNDERSTORMS...MAINLY ALONG AND EAST OF THE FRONT RANGE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. ANOTHER CONCERN FROM THIS AFTERNOON INTO TONIGHT WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAIN...ESPECIALLY FROM THE FRONT RANGE INTO THE SOUTHERN PLAINS OF SOUTHEAST COLORADO. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY FOR SEVERE THUNDERSTORMS AND OR FLOODING. "7"
Special weather statement, Aug 3, 11:48 AM MDT, 4 hours 1 minute before
COZ060>081-040600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1148 AM MDT MON AUG 3 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER MODELS INDICATE THAT A TROUGH OF LOW PRESSURE AT THE 700 MILLIBAR LEVEL IS EXPECTED TO SHIFT FROM EASTERN SOUTH DAKOTA EARLY THIS MORNING INTO EASTERN NEBRASKA BY TUESDAY MORNING. THE UPSLOPE FLOW AND DISTURBANCES ALOFT ASSOCIATED WITH THIS SYSTEM WILL PASS ACROSS THE STATE TODAY AND TONIGHT AND HELP TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...PRIMARILY THIS AFTERNOON AND TONIGHT. A FEW OF THE THUNDERSTORMS...MAINLY ALONG AND EAST OF THE FRONT RANGE MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. ANOTHER CONCERN FROM THIS AFTERNOON INTO TONIGHT WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAIN...ESPECIALLY FROM THE FRONT RANGE INTO THE SOUTHERN PLAINS OF SOUTHEAST COLORADO. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY FOR SEVERE THUNDERSTORMS AND OR FLOODING. "7"
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:53 AM MDT | Flash Flood Warning | PUB | Pueblo | 117 min |
| Aug 3, 1:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 65 min |
| Aug 3, 3:39 PM MDT | Severe Thunderstorm Warning | PUB | Custer | 61 min |
| Aug 3, 5:59 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.